Alert archive / Tennessee / Tornado Warnings in 2025

Tornado Warning 20, NWS Morristown, TN

May 20, 20254 counties in Tennessee

NWS Morristown, TN issued this tornado warning at May 20, 2025, 3:00 PM EDT for 4 counties in Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 3:00 PM EDT (19:00 UTC)
Expired
May 20, 2025, 3:45 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Anderson County, TN, Knox County, TN, Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:10 PM EDTTSTM WND DMG1 Nnw Oliver Springs, TNPower lines down at lookout ave.
May 20, 3:30 PM EDTTSTM WND GST 60Powell, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:10 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

119 
WFUS54 KMRX 201900
TORMRX
TNC001-093-129-145-201945-
/O.NEW.KMRX.TO.W.0020.250520T1900Z-250520T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
300 PM EDT Tue May 20 2025

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Southeastern Morgan County in east Tennessee...
  Anderson County in east Tennessee...
  Central Knox County in east Tennessee...
  Northeastern Roane County in east Tennessee...

* Until 345 PM EDT.

* At 259 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Oliver Springs, or near Oak Ridge, moving east at
  35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Oliver Springs and Oak Ridge around 305 PM EDT.
  Clinton around 320 PM EDT.
  Knoxville around 330 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Coalfield, Andersonville, Powell, Halls, Karns, Dearmond, Norris, and
Petros.

This includes the following highways...
 Interstate 40 in Tennessee between mile markers 385 and 391.
 Interstate 75 in Tennessee between mile markers 108 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3592 8447 3607 8452 3622 8399 3596 8386
TIME...MOT...LOC 1859Z 256DEG 31KT 3599 8440 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DH
2 follow-up statements
595 
WWUS54 KMRX 201916
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
316 PM EDT Tue May 20 2025

TNC129-145-201925-
/O.CAN.KMRX.TO.W.0020.000000T0000Z-250520T1945Z/
Morgan TN-Roane TN-
316 PM EDT Tue May 20 2025

...THE TORNADO WARNING FOR SOUTHEASTERN MORGAN AND NORTHEASTERN ROANE
COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.

&&

LAT...LON 3597 8431 3612 8433 3622 8399 3598 8387
      3596 8430
TIME...MOT...LOC 1915Z 259DEG 35KT 3602 8419 

$$

TNC001-093-201945-
/O.CON.KMRX.TO.W.0020.000000T0000Z-250520T1945Z/
Anderson TN-Knox TN-
316 PM EDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
ANDERSON AND CENTRAL KNOX COUNTIES...

At 315 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Clinton, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Knoxville and Clinton around 320 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Powell, Andersonville, Halls, Karns, and Norris.

This includes the following highways...
 Interstate 40 in Tennessee between mile markers 389 and 391.
 Interstate 75 in Tennessee between mile markers 108 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3597 8431 3612 8433 3622 8399 3598 8387
      3596 8430
TIME...MOT...LOC 1915Z 259DEG 35KT 3602 8419 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DH
842 
WWUS54 KMRX 201937
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
337 PM EDT Tue May 20 2025

TNC001-093-201946-
/O.EXP.KMRX.TO.W.0020.000000T0000Z-250520T1945Z/
Anderson TN-Knox TN-
337 PM EDT Tue May 20 2025

...THE TORNADO WARNING FOR CENTRAL ANDERSON AND CENTRAL KNOX COUNTIES
WILL EXPIRE AT 345 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.

&&

LAT...LON 3597 8431 3612 8433 3622 8399 3598 8387
      3596 8430
TIME...MOT...LOC 1936Z 256DEG 31KT 3606 8400 

$$

DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 1:46 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 20, 1:46 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
146 PM EDT Tue May 20 2025

...New AVIATION...

.UPDATE...
Issued at 1047 AM EDT Tue May 20 2025

Overall the forecast and key messages remain in good shape this
morning. We continue to monitor on-going convection across west
and middle Tennessee associated with remnant out flow from the
activity over the Central Plains yesterday. Lightning activity is
generally starting to increase in isolated areas within the line
of showers and hi-resolution models have generally underperformed
with how well this line has maintained. However, the LLJ and
upper- level support should become less favorable as this activity
continues eastward, resulting in the line lifting more
northeastward with just 1000-1500 J/kg of MLCAPE per latest SPC
meso. There is definitely potential that severe threat could
increase with this activity as we head into the afternoon,
however, still believe the greatest threat will be when the second
line swings through this evening with better synoptic scale
forcing. If this initial line does over-perform we will have to
keep an eye on how well we can destabilize before the 2nd round
of convection late tonight. Definitely not as clear of a picture
as we would like to have so close in time but this is why it is
important to stay weather aware, making sure to check back for
forecast updates and having multiple ways to receive any watch
any warning information.

&&

.SHORT TERM...
(Today and tonight)
Issued at 238 AM EDT Tue May 20 2025

Key Messages:

1. Severe weather potential late today, especially late afternoon
into the overnight hours. All severe hazards possible.

2. Localized flash flooding potential, mainly in flood prone
locations.

Discussion:

The main story is going to be the chance of severe weather today,
especially this evening into the early overnight hours.

An occluding surface low will bring a cold front eastward across
the Tennessee Valley this afternoon. Ahead of this front, an
unstable atmosphere will exist with RAP forecast 1000-2000 J/Kg
MLCAPE likely across our forecast area. Limited convection is
expected during the afternoon with the lack of widespread forcing,
but convection may develop along outflow boundaries and
differential heating along the plateau. Convection that develops
within this unstable environment will be within a curve hodograph
environment with EBShear of 40 to 50 kt and ESRH around 150 to 200
m2s2. This will be sufficient for supercell thunderstorms. While
isolated, any supercells with present a risk of damaging winds,
hail, and tornadoes.

Further to our west, more widespread convection is expected ahead
of the cold front with numerous supercells that will present a
tornado risk. These will move eastward and grow upscale into a
QLCS line of thunderstorms by the overnight hours. This line is
most likely to impact our area between 0z and 06z. While
instability will decrease after sunset, height falls aloft will
help to maintain sufficient instability for severe weather. In
addition, low-level shear will increase after 0z as 850mb winds
increase to 40 to 45 kt which will increase the probability of
damaging winds and tornado probabilities. While a low tornado
risk will be present across most of the region, the higher risk
appears to be across southeast Tennessee, generally south of
Interstate 40 and west of Interstate 75, where the greatest
combination of 0-3km CAPE and low-level wind shear will exist.
Overall, the primary hazards with the evening QLCS thunderstorms
will be damaging winds with a low risk of tornadoes and isolated
hail potential.

&&

.LONG TERM...
(Wednesday through Tuesday)
Issued at 238 AM EDT Tue May 20 2025

Key Messages:

1. Drier, cooler weather arrives behind the cold front late week.

2. Warming trend into the weekend as trough axis shifts eastward.

3. Rain chances increase as another low pressure system
approaches on Sunday into Monday.

Discussion:

In the wake of the cold front, drier weather and cooler
temperatures is forecast through the end of the week. Subtle
shortwaves moving through the northwest flow aloft may bring brief
periods of precipitation, but the prevailing forecast will be for
dry weather. With anomalous troughing across the region,
temperatures will be around 10 degF below normal.

As we get into the weekend, longwave trough axis shifts eastward
with zonal flow aloft returning to the region. This will bring a
return of near normal temperatures to the area.

In response to a 100 kt upper jet across the Ohio Valley and a strong
shortwave diving southeast from the northern Great Plains into
the Mississippi Valley, convergent boundary layer flow will
increase precipitation coverage across the Mississippi,
Tennessee, and Ohio River Valleys on Sunday and Monday with
increasing chances for precipitation across our forecast area.

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Tue May 20 2025

A line of showers and storms continue to move across central into
eastern TN early this afternoon. This is expected to continue
eastward into the late afternoon with best coverage along and
north of I-40. Higher confidence in convective activity exists
along cold front later this evening, generally near or just after
midnight. High probabilities(60-80%) of brief MVFR or lower cigs
developing behind the front tomorrow morning. Breezy west winds
Wednesday afternoon gusting upwards of 20-25kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  81  59  79 /  80   0  10  20
Knoxville McGhee Tyson Airport, TN  65  78  56  72 /  90  10  10  40
Oak Ridge, TN                       65  78  56  72 /  80  10  10  40
Tri Cities Airport, TN              63  76  53  68 /  90  20  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....JB
AVIATION...KRS
Hazardous weather outlook, May 20, 2:36 AM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
236 AM EDT Tue May 20 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210645-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
236 AM EDT Tue May 20 2025 /136 AM CDT Tue May 20 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected late Tuesday afternoon and into
the overnight hours ahead of a cold front. Damaging winds will be
the primary risk, but there will be a chance of large hail and
tornadoes with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will likely be needed this afternoon and evening.

In the hours before

Special weather statement, May 20, 2:22 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
222 PM EDT Tue May 20 2025

TNZ035-036-067-201900-
Anderson TN-Roane TN-Morgan TN-
222 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...CENTRAL
ANDERSON AND NORTHERN ROANE COUNTIES THROUGH 300 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fairfield Glade, or 7 miles northwest of Rockwood,
moving east at 35 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coalfield, Pine Orchard, Oakdale, Rockwood, Oliver Springs, Dearmond,
Harriman, Midtown, Petros, and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.

&&

LAT...LON 3586 8473 3590 8471 3591 8468 3598 8471
      3603 8476 3619 8427 3618 8424 3621 8423
      3622 8419 3600 8411 3599 8415 3599 8419
      3598 8420 3598 8421 3594 8422 3595 8425
      3593 8424 3594 8427 3593 8426 3582 8478
TIME...MOT...LOC 1822Z 251DEG 37KT 3592 8479

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, May 20, 2:27 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
227 PM EDT Tue May 20 2025

TNZ012-013-035-036-201915-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
227 PM EDT Tue May 20 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MORGAN...NORTHWESTERN
ANDERSON...CAMPBELL AND SCOTT COUNTIES THROUGH 315 PM EDT...

At 227 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Heron to near Wartburg. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Caryville, Elk Valley, Huntsville, Smokey Junction, Winfield, Honey
Creek State Park, Rosedale, Robbins, Rocky Top, and Jellico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.

&&

LAT...LON 3659 8400 3622 8408 3603 8474 3639 8468
      3640 8466 3642 8467 3660 8464
TIME...MOT...LOC 1827Z 233DEG 36KT 3664 8451 3605 8465

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:22 PM EDTSpecial Weather StatementMRXAnderson38 min
May 20, 2:27 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott48 min
May 20, 2:37 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane53 min
May 20, 3:25 PM EDTSpecial Weather StatementMRXClaiborne, Union50 min
May 20, 3:35 PM EDTSpecial Weather StatementMRXUnion40 min
May 20, 4:20 PM EDTSpecial Weather StatementMRXHamblen40 min
May 20, 4:30 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson45 min
May 20, 4:56 PM EDTSpecial Weather StatementMRXHawkins49 min
May 20, 4:59 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie61 min
May 20, 5:09 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXGreene, Unicoi, Washington51 min
May 20, 5:39 PM EDTSpecial Weather StatementMRXSullivan51 min
May 20, 5:48 PM EDTSpecial Weather StatementMRXCarter, Unicoi57 min
May 20, 5:56 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Sequatchie49 min
May 20, 6:00 PM EDTSpecial Weather StatementMRXCarter45 min
May 20, 6:14 PM EDTSpecial Weather StatementMRXJohnson46 min
May 20, 6:42 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs, Rhea48 min
May 20, 7:11 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Monroe49 min
May 20, 7:54 PM EDTSpecial Weather StatementMRXMonroe66 min

Nearby

Tornado Warnings in Tennessee, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.